OTC Pain Remedy Turns RI Woman Blue

File photo. Carissa Rogers, CC BY 2.0

Sep 19, 2019

Prevention – A 25-year-old woman started turning blue after using “large amounts” of topical benzocaine (a numbing agent) for a toothache, a new case report in The New England Journal of Medicine finds.

The woman was diagnosed with a blood disorder called methemoglobinemia.

When you take medication, you expect that it will work to make you feel better. What you don’t expect is that it will turn you blue. Unfortunately, that’s what happened to one woman in Rhode Island—and she ended up in a case report.

The 25-year-old woman went to an emergency room in Providence, Rhode Island, with generalized weakness, fatigue, shortness of breath, according to The New England Journal of Medicine.

She was also concerned about the fact that she was, you know, turning blue.

After evaluating her, the woman’s doctors determined that she was turning blue thanks to a numbing agent she had used. “She reported having used large amounts of topical benzocaine the night before for a toothache,” the case report authors wrote.

The woman was diagnosed with methemoglobinemia, a blood disorder where an abnormal amount of methemoglobin is produced.

Methemoglobin is a form of hemoglobin, the protein in red blood cells that carries and distributes oxygen to the body, according to the U.S. National Library of Medicine.

However, it is a dark pigment that causes blood to appear very dark in color, says Jamie Alan, PhD, an assistant professor of pharmacology and toxicology at Michigan State University.

“There is normally a small percentage of this compound in the red blood cells, however it is kept very low,” she explains. “But certain compounds like benzocaine can accelerate the formation of methemoglobin.”

The result? Hemoglobin cannot successfully release critical oxygen to the tissues, so the body turns blue … Read more.